Thyroxine reaction??

I finally had a tt in November and my surgeon left me with no meds for almost three weeks however my gp stepped in took my levels and prescribed 100mg levothyroxine daily.I was ok for perhaps a week and then the headaches kicked in..getting worse each day on thurs I woke up through the night and vomited a little and only once.Since then I have been in bed with severe headache,nausea,and diarrhoea.I suspected it could be something to do with the meds as noone around me is ill...I also heard of a possible drug interaction with levothyroxin and amitriptyline,I take 150 mg of amitriptyline each night.I called my gp today explained symptoms and immediately I was told "must be winter vomiting bug",I however am not convinced.Has anyone else had a reaction like this to levothyroxine?

13 Replies

oldestnewest
  • It could be that you are on too high a dose, although that seems unlikely after a TT. 100mcg is not a high dose at all and is quite low for someone with no thyroid, however we are all different and it could just be that it's too much too soon. Perhaps you could stop for a day or two and then start again with 50mcg for a week or so, then increase so you are alternating between 50mcg on one day and 100mcg the next until you are able to take 100mcg daily. It might just be a bit of a shock to the system for you to start on 100mcg.

    I used to take 225mg amitriptyline at night but I left a couple of hours before then taking my thyroxine and I didn't have any problems. Amitriptyline and other antidepressants can reduce the absorption of thyroxine so it is not a good idea to take the at the same time. I would like to point out that since getting my thyroid better treated I have been able to stop the Amitriptyline completely for the first time in many years :)

    You know your body better than anyone and if you don't feel this is a bug then do go and see your GP if you don't get any better in a couple of days.

    It is possible you could have a bug. My brother has been very poorly for a few days but no-one around him has been ill, but you will know better than anyone if this is a bug or something else.

    I hope the suggestions above help. Bear in mind that I am not medically trained, just passing on information I have learned and making suggestions. Perhaps someone else might have more information that can help.

    I hope you start to feel better soon.

    Carolyn x

  • Yes I had reaction like this following total thyroidectomy. I was told 100mcg was to great a dose to start on for some people and it should be increased in smaller increments. Apparently some people are very sensitive and can only tolerate any thyroxine in slowly increasing increments. I had many other problems too so am now taking Armour Thyroid but still had similar symptoms each time I increased my dose.

  • Thank you carolyn,

    I take my thyroxin in the morning and amitriptyline at night.I have had winter vomiting bug many times before and have always vomited a lot with it,then bringing up blood as I have a hiatus hernia.This just feels completely different.I think because of this recent outbreak my gp was far too quick to diagnose over a telephone...and the worst thing is I don't even have the strength to argue with her.xx

  • In that case it sounds like going straight onto 100mcg was too much for you. I would not take it for two or three days (to allow the levels in your blood stream to drop a bit) then start on 50mcg daily. The usual starting dose is 50mcg (although this may be higher for TT patients) and then increases every two weeks by 25mcg. As thyroxine has a relatively long half-life, you may find you need to stop for more than 3 days before starting the 50mcg to get rid of your symptoms, which is ok as long as you don't start feeling worse in other ways.

    As you have been without thyroid hormones for a while your adrenals may not be functioning quite as they should be, which means you need to rest and make sure you are getting enough good nutrition and vitamin and minerals supplements, and avoid stress and stimulants such as caffeine and alcohol. There is also a good chance that your levels of iron, ferritin (stored iron), vitamin B12, folate and vitamin D are not optimal so getting these blood tests done is a good idea if your GP will oblige. Just being within range isn't really good enough. B12, for example, should be in the top half of the range and ferritin should really be above 70-90. If you don't have optimal levels of these it will be more difficult for your cells to use the thyroxine and conversion to the active form may be inhibited. Taking selenium and zinc can also help with this. If this is the case with you, it might explain why you were feeling so bad on thyroxine. People in a similar situation often find they have to start on a lower dose and increase more gradually.

    I hope this helps. If you have any more questions please do ask.

    Carolyn x

  • Thank u debjs,as I was saying to carolyn I thinly the recent outbreak of winter vomiting has made my gps workload much lighter!I cannot book an apt til next Mon so another week of misery :(

  • A couple of years ago my daughter was fobbed off with a winter vomiting bug even though she was laying on the floor looking like she was dying. Ended up calling NHS Direct and they sent Paramedics. She had developed Type 1 Diabetes and lost a stone in weight in 24 hours almost at the point of diabetic coma....don't be fobbed off.

  • Thank you carolyn.Before I had the op I was put onto vitamin d as my gp said my levels were rather low at 20.I then saw the surgeon a week before my op and he told me that my calcium levels were "a bit on the low side" but they would be monitoring them anyway.The two days that I was in hosp they kept saying that my calcium levels were too low but not under 2 so the surgeon wouldn't put me on med for it.I have had bloodshot done at gp twice since then and got the same answer.My surgeon said he would see me 2 weeks after op and start me on thyroxin then..I've been rimging round all diff hospitals since then to try and get a hold of him with no luck.O then received a letter last week giving me apt for Jan 15th!!!! Xx

  • Your doctor really needs to look into why your calcium levels are low. Under normal circumstances the body is very good at keeping your calcium levels within a very narrow normal range. You could have a parathyroid problem which is affecting your calcium levels, especially after a TT. If your calcium levels continue to be low you should really have some supplements, especially if you are also on vitamin D.

  • Thanks carolyn as I said I see my surgeon on Jan 15th and I will not miss him n hit the wall.I don't see my endocrine doc til march,he's usually really good so guess il get all the info from him.They told me that my thyroid would be tested after removal too as due to family history I was a high risk for cancer guess wat?havnt heard a thing,don't even know how op went.Thanks for all ur advice,dawn xx

  • a dreadful headache and diarrhoea were some of the symptoms i had from levo, 250mg for 4 years. they stopped when i changed to armour and t3

  • Thanks ritz,I have been in bed since last wed with these symptoms.Honestly feel awful!will have to call gp back when they open and hopefully this time they will listen to me as I can't carry on like this.I thought that once I had the tt I could get my life back but so far this certainly hasn't happened.

  • I too had low calcium post op and was treated with supplements but these were stopped after 2 weeks and was told levels had returned to normal. However they continued to drop and I became very symptomatic but kept being told levles were in normal range. Eventually my GP started me on calcium and vit D because my symptoms were worsening. I have found if my levles drop even slightly below 2.2 I become very symptomatic. Its worth taking a look at a website called Hypoparathyroidism UK for guidance and increasing dietary calcium intake though I know its difficult to eat dairy products when feeling so nauseated. It seems people manage at different levels and as CarolynB says individual ranges are very narrow. I am no expert but have discoverd this through research and trial and error.

  • Thanks debjs il have a look at that site.Because I have been unable to eat my hiatus hernia has now started and is causing a lot of discomfort too,feel like screaming!

You may also like...